Get Your Dog Care Questions Answered by Experts
It's not so much the chocolate, but the theobromine that's in it that causes the serious problems.
The smaller the dog and the higher the theobromine level, the more dangerous it is in a shorter period of time. There will be anything from heart irregularities, vomiting, seizures, tremors, diarrhea to complications up to 4 days later that are the result of liver malfunction or internal bleeding caused by the theobromine. Keep the dog calm and inactive.
According to collective information from the ASPCA poison control center, Dog Owner's Digest, American Veterinary Association and others, it would take just an ounce of milk chocolate or semi-sweet per 1 lb of body weight to poison a dog. For (sweet) cocoa, just 0.3 ounces per 1 lb of weight and baking chocolate just 0.1 ounce per lb. That means as few as two regular candy bars for a 10 lb dog could be quite serious. 1/6th of a lb of sweet cocoa or just a single ounce square of bakers chocolate requires medical intervention.
If you're sure the dog has eaten chocolate within the last two hours, induce vomiting. This can be accomplished using 1 teaspoon hydrogen peroxide. Be sure you do this in a bathroom, kitchen or outside. Look for the chocolate. Administer another teaspoon approximately 10-15 minutes after this, but do not administer more than three times.
After the dog is obviously finished vomiting, administering activated charcoal (all dog owners should have this on hand at all times). Without activated charcoal on hand, thoroughly burn some toast (make it black), crumble and give at least one or two slices to your dog. The activated charcoal binds the remaining theobromine in your dog's system and should harmlessly remove it through the feces.
There is more information here: http://www.marvistavet.com/html/body_chocolate_toxicity.html
I'd still follow up with a vet visit just to be certain. A dog may act fine and be suffering internal damage from this toxicity that could take up to four days to present. By this time it may be too late to treat.
Good luck and God bless